Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2004, 6:09 PM EDT for Greenbrier County, West Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2004, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 1, 2004, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075
WUUS51 KRNK 012209
SVRRNK
WVC025-012315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT TUE JUN 1 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 715 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 24 MILES NORTHWEST OF
BINGHAM...OR ABOUT 11 MILES NORTHWEST OF FAYETTEVILLE...AND MOVING
EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF BINGHAM BY 625 PM EDT
QUINWOOD BY 630 PM EDT
DUO BY 635 PM EDT
RAINELLE BY 640 PM EDT
LEONARD AND TROUT BY 645 PM EDT
FALLING SPRING BY 650 PM EDT
RORER BY 655 PM EDT
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3829 8124 3811 8128 3789 8074 3772 8028
3816 8011
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:35 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 2:35 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT TUE JUN 1 2004 .SHORT TERM... TNGT THRU WED... WAVE CRNTLY PUSHING INTO NRN KY ATTM NOT DEPICTED WELL BY THE GFS...A LITTLE BETTER BY THE ETA. SHOWERS FROM THIS FEATURE COULD MOVE INTO THE WESTERN COUNTIES OF THE FA BY ARND 00Z. ATMOS AT FIRST IS CAPPED ALTHOUGH ENUF LOW LVL INSTAB TO PRODUCE SHOWERS. PCPN SHUD REMAIN WEST OF THE BLUE RIDGE. LATER TNGT TEMPS COOL ALOFT AND DEEPER INSTAB DEVELOPS AS MAIN TROF OVER THE UPPER MIDWEST BEGINS SWINGING SE. A FEW TSTMS POSSIBLE LATE TNGT/EARLY TMRW MORNING IN THE WEST...THEN COOLING TEMPS ALOFT SPREAD EAST INTO THE PDMT TMRW AFTN. DRY AIR IN THE LOW LVLS COULD RESULT IN SOME STRONG GUSTY WINDS WITH ANY STORMS THAT DEVELOP TMRW AFTN...ESP EAST. .LONG TERM... WED NIGHT THROUGH TUE... ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE COOL FRONT THROUGH THE REGION WED NIGHT INTO THU. THIS WILL TRIGGER SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU INTO FRIDAY. THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS THU PM. WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND. THIS WILL RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS & THUNDERSTORMS. TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE WEEKEND. PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY MINOR ADJUSTMENTS MADE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...JDS LONG TERM...HJL
Hazardous weather outlook, Jun 1, 5:33 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 533 AM EDT TUE JUN 1 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020932- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 533 AM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 1, 6:00 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 600 PM EDT TUE JUN 1 2004 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700 PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA AROUND 730 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:34 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.